Calcium supplements 'increase risk of heart attack'

Posted on 20 April 2011

Older women paying for care who take calcium supplements for conditions such as osteoporosis could have a higher risk of a cardiovascular event, research has indicated.

Scientists found that heart attacks are especially associated with taking calcium, according to the study published on bmj.com.

University of Auckland researchers carried out an analysis of Women's Health Initiative data and concluded that older women who combined calcium supplements with vitamin D, were at an elevated risk of experiencing a cardiovascular event.

"It is not possible to provide reassurance that calcium supplements given with vitamin D do not cause adverse cardiovascular events or to link them with certainty to increased cardiovascular risk," said Professors Bo Abrahamsen and Opinder Sahota, in an accompanying editorial.

According to research published in journal Proceedings of the National Academy of Sciences, a side-effect free oestrogen treatment could in future be used to treat osteoporosis.

Posted by Natalie Edwards

 

FILTER BY

News search form